Medications to Avoid in the Elderly
The elderly are especially vulnerable to the adverse effects of medications.
The incidence of adverse drug reactions is two to three times that
found in younger adults but may be underestimated because adverse
reactions may go unrecognized. The symptoms of an adverse drug reaction
may be mistaken for normal aging or worsening of a chronic illness.
Some symptoms associated with adverse drug reactions include:
- blurred vision
Many adverse reactions are preventable. Examples of preventable
adverse effects include consequences of known drug-drug interactions
or prescribing an inappropriate dose for the elderly.
The increased incidence of adverse reactions in the elderly results
from altered pharmacokinetics, altered pharmacodynamics, increased
opportunities for drug interactions, and prescribing of potentially
inappropriate medications (drugs where the possible risk outweighs
the anticipated benefit for most elderly patients). Older patients
may have a decreased rate of drug clearance because of decreased
liver metabolism by oxidative pathways and/or decreased renal elimination.
Also, there may be changes at the receptor site and in homeostatic
reserve that result in an altered response to a medication. While
these changes in pharmacokinetics and pharmacodynamics are well
recognized, age-related effects are not always noted in compendia
such as the Physician's Desk Reference (PDR).
The elderly are also at increased risk of suffering adverse consequences
of drug interactions. The elderly generally consume a greater total
number of drugs than younger patients, because they are more likely
to receive treatment for multiple chronic diseases. The risk of
adverse effects resulting from drug interactions becomes more difficult
to predict as the number of medications prescribed increases. Drug
interactions are more likely to result in adverse effects in elderly
patients because these patients may already have altered drug pharmacokinetics
and increased sensitivity to the drug effects for each drug alone.
For example, elderly patients may already show decreased metabolic
clearance of a drug, and when a second drug that inhibits the metabolic
clearance of the first is administered, the resulting serum concentrations
and drug effect are greater than would be seen in a younger patient.
Inappropriate prescribing can lead to an increase in adverse events
to medications. Dr. Beers and colleagues1 developed criteria to identify medications
whose use was potentially inappropriate in the general elderly population
and in elderly patients with specific diagnoses. These medications
should generally be avoided in elderly patients. Many of them that
are prescribed in the acute care setting are listed in the table
of DOs and DON'Ts below.
- Beers MH. Arch Intern